Georgia, 2023

Flood and Heavy Rain in Georgia, May 22, 2023

May 22, 2023 · NWS JAX · 2 events in 1 county or zone

A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 6:41 PM EST, 8 hours 19 minutes earlier.

Area forecast discussion, May 21, 6:41 PM EST, 8 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jacksonville FL
741 PM EDT Sun May 21 2023

...New AVIATION...

.NEAR TERM...
(Through Tonight)
Issued at 320 PM EDT Sun May 21 2023

Showers and thunderstorms are increasing ahead of the approaching
front as the east coast sea breeze moves inland. Convection will
likely linger into the night, but decrease in coverage and
intensity after sunset, with mild low temperatures expected.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 320 PM EDT Sun May 21 2023

Heavier widespread coverage is expected on Monday, as the front
stalls near the Florida/Georgia border, again providing extra fuel
for diurnal sea breeze convection. There will be another risk for
isolated severe thunderstorms and localized flooding Monday
afternoon, mainly for inland northeast Florida. Highs Monday will
stay just below 80 north of I-10, and in the lower to mid 80s for
the rest of northeast Florida. Temperatures will be a lower on
Tuesday, staying in the mid to upper 70s in southeast Georgia.
Likely rain and thunderstorm chances will continue into Tuesday,
with the front remaining stalled over the area.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 320 PM EDT Sun May 21 2023

Thunderstorm coverage will become more scattered Wednesday through
the weekend as the front finally moves south of our area. Low
pressure will form near southern Florida and move northeasterly
later in the week, likely staying offshore, but still enhancing
our breezy northeasterly winds creating increased risks for rip
currents and with a possibility for further coastal impacts.
Temperatures will remain slightly below or near average area-wide,
gradually warming up each day this week.

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Sun May 21 2023

The cold front is still to the NW of the area with convection
slowly fading as we begin to loose daytime heating. Will be some
showers around all night across the region but not enough coverage
to warrant more than VCSH. Convection will fire again over north
Florida early in the day tomorrow especially near St
Augustine.

UPDATED Portion...From there the convection fills in across north
Florida and SE Georgia with MVFR to IFR conditions in thunder
across all fields. For now have covered with a TEMPO Group from
2214/2218 and PROB30 Group from 2218/2224 but future shifts will
have to tweak that. I just didn't want to get too specific in the
extended portion.

&&

.MARINE...
Issued at 320 PM EDT Sun May 21 2023

A cold front will slowly move southeast across the region Today.
The front will sink into southern Florida and stall Monday, while
high pressure builds from the north. The region will be between
the high to the north northwest, and low pressure to the south
southeast through at least Thursday. Enhanced flow between these
two features will result in an extended period of elevated
conditions beginning Tuesday. Thunderstorm chances are forecast
each day this period.

Rip Currents: Moderate rip current risk expected through Monday,
with the potential to become high risk mid week as onshore flow
increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  86  69  79  65 /  80  60  80  60
SSI  84  72  79  70 /  60  50  80  70
JAX  89  70  80  68 /  70  50  90  80
SGJ  85  72  81  69 /  40  60  90  80
GNV  91  69  83  68 /  60  70  90  70
OCF  91  70  85  68 /  50  60  90  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 21, 9:02 PM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1002 PM EDT Sun May 21 2023

FLZ240-340-220230-
Central Marion FL-Western Marion FL-
1002 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of south central Marion
County through 1030 PM EDT...

At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Santos, or 11 miles
northwest of Wildwood, moving southeast at 20 mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lake Weir, The Village of Briar Meadow, Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2899 8226 2911 8210 2896 8191 2896 8224
TIME...MOT...LOC 0202Z 320DEG 19KT 2899 8213

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Charlton

When
May 22, 3:00 AM EST to 3:00 PM EST
Where
Charlton County, 1.78 mi E of Homeland
Reported by
Mesonet
Coordinates
30.850, -81.990

A mesonet station measured 4.16 inches of rainfall in 12 hours.

Flood, Charlton

When
May 22, 9:15 AM EST
Where
Charlton County, 1.19 mi E of Cypress to 1.32 mi ESE of Cypress
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.780, -81.980

Street flooding was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098311, 1098309.